Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 424, NWS Atlanta, GA

September 28, 2006Gwinnett County, Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 28, 2006, 3:21 PM EDT for Gwinnett County, Hall County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2006, 3:21 PM EDT (19:21 UTC)
Expired
Sep 28, 2006, 3:51 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Gwinnett County, GA, Hall County, GA

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 281922
SVRFFC
GAC135-139-282000-
/O.NEW.KFFC.SV.W.0424.060928T1921Z-060928T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GWINNETT COUNTY IN NORTH CENTRAL GEORGIA
  HALL COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF SUGAR HILL...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  LANIER ISLAND...BUFORD...FLOWERY BRANCH AND CANDLER.

IF ON OR NEAR LAKE LANIER...GET OUT OF THE WATER
IMMEDIATELY AND MOVE TO SAFE SHELTER INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE AS FAR AS 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3423 8397 3416 8408 3405 8412 3404 8387
      3425 8367

$$
1 follow-up statement
000 
WWUS52 KFFC 281951
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT THU SEP 28 2006

GAC135-139-282000-
/O.CAN.KFFC.SV.W.0424.000000T0000Z-060928T2000Z/
GWINNETT GA-HALL GA-
350 PM EDT THU SEP 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR HALL AND GWINNETT COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND MOVED OUT OF HALL AND 
GWINNETT COUNTIES AND SEVERE WEATHER IS NO LONGER EXPECTED FROM THIS 
STORM IN THESE COUNTIES.

LAT...LON 3423 8397 3416 8408 3405 8412 3404 8387
      3425 8367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:00 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 28, 2:00 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT THU SEP 28 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
COLD FRONT WILL MOVE ACROSS AREA THIS AFTERNOON AND EVENING.
LIMITED MOISTURE ASSOCIATED WITH FRONT BUT GOOD DYNAMCIS ACROSS N
COUNTIES AS JET MAX MOVES ACROSS. A FEW STORMS COULD BECOME
STRONG-SEVERE UNTIL THE SUN GOES DOWN. CHANCES FOR SHOWERS AND
STORMS DECREASE THE FARTHER S YOU GO OVER THE CWA. SHOWER/STORM
CHANCES WILL END TONIGHT.

SURFACE HIGH PRESSURE MOVES OVER AREA FRIDAY AND CONTINUES FOR MUCH
OF SATURDAY. A SHORT WAVE MOVES ACROSS THE AREA LATE FRIDAY WITH
ANOTHER MOVING TO THE AREA SATURDAY NIGHT...BOTH WITH MINIMAL
MOISTURE ASSOCIATED. A FEW LIGHT SHOWERS COULD OCCUR ACROSS FAR N GA
SATURDAY NIGHT.

COOLER TEMPERATURES IN STORE BEHIND FRONT THIS PERIOD. FRIDAY NIGHT
LOWS GETTING INTO THE UPPER HALF OF THE 30S FOR SOME AREAS OF N GA.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
SHORT WAVE MOVING BY TO START SUNDAY THEN HIGH PRESSURE BEGINS TO
BUILD AND THIS CONTINUES THROUGH TUESDAY WITH HIGH PRESSURE HOLDING
INTO WEDNESDAY. ON THURSDAY...MOISTURE TRIES TO INCREASE AS A SHORT
WAVE SKIRTS N GA. THERE IS NOT ENOUGH MOISTURE OR DYNAMICS TO
INCLUDE SIGNIFICANT POPS AT THIS TIME.

&&

.FIRE WEATHER...
DRY RHS MOVING OVER PARTS OF CENTRAL GA FRIDAY AFTERNOON AND MUCH
OF THE AREA SATURDAY AFTERNOON. LOW RHS GETING CLOSE TO 25 PERCENT
ON SATURDAY AND THIS WILL NEED TO BE WATCHED. FOR NOW ANY DURATIONS
BELOW 25 PERCENT WILL BE SHORT-LIVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          51  74  44  76 /  40   5   5   5
ATLANTA         50  71  49  74 /  20   5   5   5
BLAIRSVILLE     48  67  38  72 /  40   5  10   5
CARTERSVILLE    44  70  39  74 /  30   5   5   5
COLUMBUS        55  77  45  79 /  20   5   5   5
GAINESVILLE     50  71  45  73 /  40   5  10   5
MACON           50  78  41  81 /  20   5   5   5
ROME            46  71  43  73 /  30   5  10   5
PEACHTREE CITY  46  72  37  76 /  20   5   5   5
VIDALIA         57  78  50  80 /  20   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Sep 28, 2:35 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT THU SEP 28 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
235 PM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A STRONG COLD FRONT EXTENDED FROM WESTERN VIRGINIA...THROUGH
EASTERN TENNESSEE AND INTO SOUTHERN MISSISSIPPI THIS AFTERNOON.
THIS FRONT WILL PUSH INTO NORTH GEORGIA THIS EVENING...AND INTO
CENTRAL GEORGIA LATER TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING
AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DISCUSSION...
AN UPPER TROUGH DEEPENING INTO THE SOUTHEAST WILL PUSH A STRONG
COLD FRONT INTO GEORGIA THIS EVENING. SHOWERS AND THUNDERSTORMS
WILL DEVELOP OVER NORTH AND CENTRAL GEORGIA AHEAD OF THIS FRONT
AS ITS MOVES INTO THE STATE. INSTABILITY AND MOISTURE ARE LIMITED
AND MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.
HOWEVER...STRONG WIND PROFILES COULD SUPPORT ISOLATED SEVERE
THUNDERSTORMS MAINLY ACROSS NORTH GEORGIA...NORTH OF AN ATLANTA TO
ATHENS LINE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON AND
EVENING FOR POSSIBLE ACTIVATION ACROSS (LOCATION).

In the hours before

Special weather statement, Sep 28, 2:20 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT THU SEP 28 2006

GAZ020-281845-
220 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 40 MPH
WINDS IN BARTOW COUNTY UNTIL 245 PM EDT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EUHARLEE...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH
AS IT MOVES ACROSS SOUTHERN BARTOW COUNTY THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TAYLORSVILLE...STILESBORO...KINGSTON...EUHARLEE...CARTERSVILLE...
EMERSON AND RED TOP MOUNTAIN STATE PARK.

15
Special weather statement, Sep 28, 2:59 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT THU SEP 28 2006

GAZ002>005-281930-
259 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 330 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GREGORY TO 6 MILES WEST OF LINWOOD...MOVING
EAST AT 45 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER...
WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH 330 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TENNGA...KEITH...
GREGORY...RINGGOLD...COHUTTA...VARNELL...TUNNEL HILL...NOBLE...
CISCO...ROCKY FACE...LA FAYETTE...LINWOOD...VILLNOW...SUMAC AND
NAOMI.

16
Local storm report, Sep 28, 3:02 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             CARTERSVILLE            34.17N 84.80W
09/28/2006  E0.75 INCH       BARTOW             GA   PUBLIC

0235 PM     HAIL             CARTERSVILLE            34.17N 84.80W
09/28/2006  E0.88 INCH       BARTOW             GA   PUBLIC

0245 PM     HAIL             WOODSTOCK               34.10N 84.51W
09/28/2006  E0.88 INCH       CHEROKEE           GA   PUBLIC

0255 PM     HAIL             WOODSTOCK               34.10N 84.51W
09/28/2006  E0.25 INCH       CHEROKEE           GA   PUBLIC

&&

VSMITH
Special weather statement, Sep 28, 3:04 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT THU SEP 28 2006

GAZ031-281930-
304 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
PAULDING COUNTY UNTIL 330 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRASWELL...MOVING EAST AT 45 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS PAULDING COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE YORKVILLE...BRASWELL AND NEW HOPE.

16
Special weather statement, Sep 28, 3:20 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT THU SEP 28 2006

GAZ032-281945-
320 PM EDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
COBB COUNTY UNTIL 345 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ACWORTH...MOVING EAST AT 45 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS COBB COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE ACWORTH AND KENNESAW.

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:28 PM EDTSevere Thunderstorm WarningFFCBartow22 min
Sep 28, 2:40 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Sep 28, 2:45 PM EDTSevere Thunderstorm WarningFFCBanks30 min
Sep 28, 2:55 PM EDTSevere Thunderstorm WarningFFCFulton35 min
Sep 28, 3:10 PM EDTSevere Thunderstorm WarningFFCForsyth35 min
Sep 28, 5:02 PM EDTSevere Thunderstorm WarningFFCCherokee13 min
Sep 28, 5:04 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas11 min
Sep 28, 5:09 PM EDTSevere Thunderstorm WarningFFCFulton23 min
Sep 28, 5:22 PM EDTSevere Thunderstorm WarningFFCDeKalb23 min
Sep 28, 6:13 PM EDTSevere Thunderstorm WarningFFCTroup19 min
Sep 28, 6:27 PM EDTSevere Thunderstorm WarningFFCMeriwether33 min
Sep 28, 7:01 PM EDTSevere Thunderstorm WarningFFCSpalding29 min
Sep 28, 7:14 PM EDTSevere Thunderstorm WarningFFCHenry31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.